Q. Why do I have severe pain in my leg?

Answered by
Dr. Naresh Kumar Monigari
and medically reviewed by iCliniq medical review team.
Published on May 29, 2016 and last reviewed on: Oct 09, 2018

Hi doctor,

I am a 59 year old female. I underwent radical mastectomy before one and a half years and undergoing regular checkups for every six months. Recently I had pain in the right leg, from the knee to ankle region. I got an entire medical checkup done. They showed high TSH levels and also high urea level. Please review the attached reports and provide your advice. Till now never had diabetes, but little higher side sugar levels seen. My current medication includes Tamoxifen 20 mg for the last nine months, Losamax-H and Absolut 3G. Thank you.

Dr. Naresh Kumar Monigari

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I had gone through all the reports posted (attachments removed to protect patient identity). Many of the reports posted were normal, so to make it easy for you I will comment on each of abnormal ones and what to be done for them.

  • Urine routine showing 10-15 white blood cells with esterase positivity suggestive of urinary infection. If she had fever and burning micturition antibiotics course needs to be taken.
  • I suggest tablet Bactrim DS 160/800 mg (combination and Trimethoprim and Sulfmethoxazole) in the morning and night for one week. This medication may produce mild gastric sensation and some people may have allergy for that rarely. So, stop in case of any itching all over the body.
  • Consult your doctor, discuss with him or her and take the medicine with consent. Also drink plenty of water.
  • You have a low vitamin D3. Normally, our body synthesizes vitamin D3 when we are exposed to sunlight. There are no specific manifestations of vitamin D3 deficiency. But, it is necessary for calcium absorption that is indirectly for bones and general health.
  • Take capsule Cholecalciferol 60,000 IU once a week for six weeks and this will take care of vitamin D3 deficiency.
  • Mild lymphocyte predominance in complete blood picture may be because of viral fever she might have suffered in recent times and no need to worry about that.
  • You have raised uric acid levels. Raised uric acid levels commonly occur with eating more non-vegetarian foods, alcohol, chemotherapy, etc. Take tablet Febuget 40 mg (Febuxostat) at night for two months and repeat the value again. Try to avoid meat.
  • Your TSH is high. Thyroid-stimulating hormone more than 10 is called as hypothyroidism. T3 and T4 were normal, so needs to be started on a mild dose of thyroid supplement. I suggest tablet Thyronorm 12.5 mcg once daily in the morning in empty stomach.
  • Avoid cabbage and cauliflower. Repeat TSH after four weeks and may need dose adjustment.
  • At this age, we need to do a proper cardiological examination before starting high dose. So, let me suggest lowest dose. After seeing the repeated value we can adjust the dose.
  • HbA1c of 6.6% is suggestive of diabetes. HbA1c value more than 6.5 is diagnostic of diabetes. FBS (fasting blood sugar) is high but PPBS (postprandial blood sugar) is normal. There should be some problem with that report. So, she needs to be started on medication for diabetes.
  • I am suggesting medicine based on the mentioned report and she requires only a mild dose, as there is no risk of hypoglycemia.
  • Tablet Glycomet SR 500 mg (Metformin) once daily after food at night. This tablet may produce gastric and nausea, which will subside with continuation within two days.
  • There are no interactions with Tamoxifen and can be taken along with previous medicines. Repeat FBS and PPBS after one week.
  • My dietary advice is to avoid potatoes, beetroot, fruits like banana, watermelon and grapes. Add rice once a day, preferably in the afternoon and eat roti for dinner.
  • Do physical activity of daily walking 30 minutes per day.

For further information consult a general medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Thank you doctor,

Many thanks for your detailed response. I have a few clarifications as below. Firstly the reason we went for this entire checkup was severe pain in right leg from knee till down in lower half. No pain in upper half of knee. Regarding medication, we had consulted surgical oncologist who had done radical mastectomy and we have been going to him for regular checkups. His advice is as attached.

Dr. Naresh Kumar Monigari

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

I have seen the advice that was given (attachment removed to protect patient identity) by the oncologist.

  • As patient was treated for malignancy we need to know some more details about pain in the right limb.
  • Is there any fever or any swelling of the limb? Is the pain continuous or intermittent?
  • The possibilities for pain are as follows:
  1. Deep vein thrombosis, where the pain will be more and associated swelling and fever may be present. To diagnose this we need to get venous Doppler of the limb.
  2. Peripheral neuropathy or radiculopathy pain. This is of dragging pain and no swelling or local tenderness.
  • As she is vegetarian, she needs to take B12 supplement. So, I suggest tablet Pregabalin plus Methylcobalamin 75/750 twice daily in the morning and night for five days and see for the response. If pain does not decrease do a Doppler study of venous system in lower limbs.
  • For TSH of 11 at 59 years we generally do not start with 50 mcg. So, kindly start with lower dose and most of the people may not require more than 25 mcg per day.
  • Coming to Zyloric (Allopurinol), Febuget (Febuxostat) is the superior drug than Zyloric with less drug interactions and side effects.

For further doubts consult a general medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Please suggest me an antibiotic to get rid of cellulitis.

Query: Hi doctor, I am suffering from cellulitis in the lower part of the leg from the last 15 days. I had consulted a doctor and he prescribed Clarithromycin 500 mg. The infection was greatly reduced. As soon as I stopped using antibiotic, it became red and pain started again over the part where it was pr...  Read Full >>


Dr. Bharat Patodiya
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Please get your blood sugar checked and send a blood culture. If the organism shows resistance to certain drugs, then we need to change the antibiotics to cure cellulitis. Also get an ultrasound of the abdomen to rule out inguinal lymphadenopathy. Please send a picture of...  Read Full

Diabetes Mellitus and Oral Health

Article Overview: This article emphasizes the impact of diabetes mellitus on oral health problems and its management. Read Article


Diabetes mellitus is a metabolic disorder which affects the uptake and use of glucose by the human body. As a result, the glucose level in the blood rises beyond normal which has an overall impact on the general health and oral cavity. Types Of Diabetes Insulin-dependent diabetes mellitus: It oc...  Read Article

I am having intermittent palpitations. Is it due to hypothyroidism?

Query: Hello doctor, I am 28 years old. Experiencing intermittent palpitations from last three months. ECG, echo, TMT is normal. The lipid profile shows increased triglycerides in serum 189 mg/dl. Recently, I was diagnosed with subclinical hypothyroidism for which I am taking Levothyroxine from last one m...  Read Full >>


Dr. Salam Salloum
Cardiologist

Answer: Hi, Welcome to icliniq.com. Please be advised that a normal ECG while you do not have the palpitation feeling, is not diagnostic of the palpitation. You need to have a cardiac monitor. If the palpitation happens every day, then a 24 hours cardiac monitor should pick them up. If they happen every 2...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.